PubMed Health⌕ Search

PubMed · 9683444

Changes in ventricular repolarization during acidosis and low-flow ischemia.

Abstract

Myocardial ischemia, primarily a metabolic insult, is also defined by altered cardiac mechanical and electrical activity. We have investigated the metabolic contributions to the electrophysiological changes during low-flow ischemia (7.5% of the control flow) using 31P NMR spectroscopy to monitor metabolic parameters, suction electrodes to study epicardial monophasic action potentials, and 86Rb as a tracer for K+-equivalent efflux during low-flow ischemia in the Langendorff-perfused ferret heart. Shortening of the action potential duration at 90% repolarization (APD90) was most marked between 1 and 5 min after induction of ischemia, at which time it shortened from 261 +/- 4 to 213 +/- 8 ms. The period of marked APD90 shortening was accompanied by a fivefold increase in the rate of 86Rb efflux, both of which were inhibited by the ATP-sensitive K+ (KATP)-channel blockers glibenclamide and 5-hydroxydecanoate (5-HD), as well as by a significant fall in intracellular pH (pHi) from 7.14 +/- 0.02 to 6.83 +/- 0.03 but no change in intracellular ATP concentration ([ATP]i). We therefore investigated whether a fall in pHi could be the metabolic change responsible for modulating cardiac KATP channel activity in the intact heart during ischemia. Both metabolic (30 mM lactate added to extracellular solution) and respiratory (PCO2 increased to 15%) acidosis caused an initial lengthening of APD90 to 112 +/- 1.5 and 113 +/- 0.9%, respectively, followed by shortening during continued acidosis to 106 +/- 1.2 and 106 +/- 1.4%, respectively. The shortening of APD90 during continued acidosis was inhibited by glibenclamide, consistent with acidosis causing activation of KATP channels at normal [ATP]i. The similar responses to metabolic (induced by adding either l- or d-lactate) and respiratory acidosis suggest that lactate has no independent metabolic effect on action potential repolarization.

Explore related subjects

Keep this discovery

Explore connections, maps & timelines

BibTeXRIS

H W Bethell, J I Vandenberg, G A Smith, A A Grace. 1998. Changes in ventricular repolarization during acidosis and low-flow ischemia.. https://doi.org/10.1152/ajpheart.1998.275.2.h551

Cite the original work for its findings. Save a collection to share your selection of sources.

KEEP EXPLORING

Related citations

Grave acidosis after severe anaphylactic bronchospasm: friend or foe?

In a 20-year-old woman with known asthma, anaphylactic bronchospasm induced a grave combined respiratory and metabolic acidosis (pH(a) 6.66) with marked hypoxaemia (S(a)O(2) 45%). The beneficial effects of the rightward shift of the oxyhaemoglobin dissociation curve on tissue O(2) unloading at such pH was more than offset by the negative effect on S(a)O(2) at the reduced P(a)O(2) (7.0 kPa) found in this patient. This case illustrates the detrimental effect of grave acidosis on arterial blood oxygen content at subnormal P(a)O(2) values, the beneficial effect of a supranormal P(a)O(2) on the S(a)O(2) in such patients, and the rapid remission rate of life-threatening acidosis and blood lactate after adequate ventilation and tissue oxygenation were secured. The initial treatment of the patient and clinically relevant considerations are discussed.

Acidosis↗

[Isoniazid intoxication].

HISTORY AND ADMISSION FINDINGS: A 55-year-old woman presented with sustained convulsions after the ingestion of an at first unknown amount of isoniazid, rifampin, ethambutol and alcohol. INVESTIGATION: At admission the patient had a severe metabolic acidosis. Blood tests showed changes caused by the hepatotoxicity of isoniazid. TREATMENT AND COURSE: Because diazepam was not efficacious in controlling the convulsions the patient was intubated. In response to the therapautic measures the convulsions stopped and metabolic acidosis was quickly compensated. Pyridoxine was given intravenously as an antidote. CONCLUSION: The rare intoxication with isoniazid demands immediate administration of pyridoxine and aggressive treatment of the convulsions.

Acidosis↗

Mitogen-activated protein kinase-dependent activation of the Na+/H+ exchanger is mediated through phosphorylation of amino acids Ser770 and Ser771.

We investigated regulation of the type 1 isoform of the Na(+)/H(+) exchanger by phosphorylation. Four specific groups of serine and threonine residues in the regulatory carboxyl-terminal tail were mutated to alanine residues: group 1, S693A; group 2, T718A and S723A/S726A/S729A; group 3, S766A/S770A/S771A; and group 4, T779A and S785A. The proteins were expressed in Na(+)/H(+) exchanger-deficient cells, and the activity was characterized. All of the mutants had proper expression, localization, and normal basal activity relative to wild type NHE1. Sustained intracellular acidosis was used to activate NHE1 via an ERK-dependent pathway that could be blocked with the MEK inhibitor U0126. Immunoprecipitation of (32)P-labeled Na(+)/H(+) exchanger from intact cells showed that sustained intracellular acidosis increased Na(+)/H(+) exchanger phosphorylation in vivo. This was blocked by U0126. The Na(+)/H(+) exchanger activity of mutants 1 and 2 was stimulated similar to wild type Na(+)/H(+) exchanger. Mutant 4 showed a partially reduced level of activation. However, mutant 3 was not stimulated by sustained intracellular acidosis, and loss of stimulation of activity correlated to a loss of sustained acidosis-mediated phosphorylation in vivo. Mutation of the individual amino acids within mutant 3, Ser(766), Ser(770), and Ser(771), showed that Ser(770) and Ser(771) are responsible for mediating increases in NHE1 activity through sustained acidosis. Both intact Ser(770) and Ser(771) were required for sustained acidosis-mediated activation of NHE1. Our results suggest that amino acids Ser(770) and Ser(771) mediate ERK-dependent activation of the Na(+)/H(+) exchanger in vivo.

Acidosis↗